← Return to Arachnoiditis: Trying to find a specialist

Discussion
msaliceinpain (@msaliceinpain)

Arachnoiditis: Trying to find a specialist

Spine Health | Last Active: Nov 14 8:43am | Replies (267)

Comment receiving replies
@c_edward

Possible Clue……..While researching myelograms I came across ‘arachnoiditis’ for the first time.

Now a few years back I had a series of (3) epidural steroid injections as treatment for pain caused by fused C4-5 vertebrates having “came loose”. Very shortly afterward I began to live in constant pain like I never had experienced….never knowing why but thinking it was nerve damage. Two EMG’s and both came back negative.

Today I read two articles, one on WebMD and the other on Spine Universe (this site does not allow me to post links – I may try again in a few days time). Each states “….there is a concern that preservatives found in epidural steroid injections may cause arachnoiditis.” Arachnoiditis may in part, full, or not at all be my condition but the information in these articles so closely mirror my symptoms and struggles it’s scary. So I’m on a journey now, to see IF it is probable the epidural steroid injections I received contained preservatives and the possibility this caused my condition.

I hope this information will be useful to you in some way and I hope you find significant relief. I will post any findings.

Jump to this post


Replies to "Possible Clue........While researching myelograms I came across 'arachnoiditis' for the first time. Now a few years..."

I don't know what caused mine, but I think you are correct. Have had 25 injections over the years. Every dr said he could hit the right nerve. Ha.

c-edward; have you been diagnosed? If not, there is maybe a bit of hope to get diagnosed but your regular doc probably wont know enough to diagnose you. I had a doc diagnose me in 2003 but his clinic was closed so I had to start over…then it took me another 19 years for diagnosis. My doc can read your mri's

I just saw your post. I hope you are still on the Mayo Clinic site. I also had a steroid injection in my neck area that immediately caused severe neuropathy pain in my feet, legs, hands, and arms. None of the doctors that I have seen (Cleveland Clinic, Johns Hopkins, etc.) want to acknowledge that the steroid shot could have caused my pain. I have not found any doctors who will address it. However, I did find a former doctor who has started a foundation to help arachnoiditis patients and also people who suffer from intractable pain. He recommends a drug protocol that is supposed to help inflammation in the spinal canal. The foundation name is "Tennant Foundation". I have been following it partly for a few months. I cannot say that it has helped appreciably. My pain is a little more manageable, but it is hard to tell what is helping and what is not. I think that the steroid injection could definitely cause arachnoiditis. My shot used Kenalog, which is supposed to be very toxic to nerves. Do you know what steroid they used on you?

Wow. The idea that preservatives in epidural steroid injections may cause arachnoiditis is terrifying. Epidural spinal injections are offered so commonly to people who have severe back pain. I have had one TFESI injection. Cancelled my appointment to have another one last week. Now, I am so glad that I cancelled. Of course, scientists can't determine whether or not the preservatives are responsible for Arachnoiditis! The problem there is sort of a "chicken or the egg" question. The people who get the injections are already in great pain. They have the injections and have more pain. The doctor sighs and says, "Well, they don't always work, and they don't work every time…" How can it be possible to separate the pain, before and after? One can always blame an injection "that just didn't work" on continued or increased pain. This is really a conundrum and a problem for patients who are suffering and can not get any answers!

  Request Appointment